Wisconsin, 2004

Flood in Wisconsin, June 1 to 2, 2004

June 1 to 2, 2004 · NWS GRB · 1 event in 1 county or zone

Near record rainfall for May 2004 caused many rivers in central and east-central Wisconsin to rise during the latter half of the month. The Manitowoc river at Manitowoc experienced minor flooding, rising above flood stage in late May and falling below flood stage very late on June 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Near record rainfall for May 2004 caused many rivers in central and east-central Wisconsin to rise during the latter half of the month. The Manitowoc river at Manitowoc experienced minor flooding, rising above flood stage in late May and falling below flood stage very late on June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 1:15 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, May 31, 1:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT MON MAY 31 2004

.SHORT TERM...TONIGHT AND TUESDAY. FORECAST FOCUS ON PRECIPITATION
CHANCES.

POPCORN CUMULUS DEVELOPING INTO THUNDERSTORMS WILL MOVE INTO THE AREA
THIS EVENING PUSHING THE CHANCE FOR THUNDER UNTIL MIDNIGHT TONIGHT.
THEREFORE WILL LEAVE THUNDER IN THE FORECAST THIS EVENING AND MENTION
SCATTERED SHOWERS AS MUCH OF THE CWA HAS SHOWERS ALREADY WITH MORE
MOVING IN FROM THE WEST AS THE EVENING PROGRESSES. THE THUNDER THREAT
WILL DIMINISH BY MIDNIGHT WHEN THE SUPPORT WEAKENS LEAVING JUST SHOWERS
IN ITS WAKE.

THE TROF OVER THE AREA WILL PERSIST ON TUESDAY AS THE HEATING OF THE DAY
TRIGGERS MORE SHOWERS WITH SOME THUNDER POSSIBLE ALONG AND SOUTH OF THE
FRONT WHICH SHOULD ENCOMPASS THE SOUTHERN CWA MOST OF THE DAY.
TEMPERATURES SHOULD BE AROUND THE LEVELS THEY WERE TODAY AS LITTLE WILL
CHANGE IN THE ATMOSPHERE.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. FINALLY...ANY
LINGER SHOWERS WILL END TUESDAY EVENING...THEN A DRY SPELL WILL
MOVE INTO THE AREA FOR THE REMAINDER OF THE WORK WEEK.  FOR
WEDNESDAY LOWERED HIGH TEMPERATURES A FEW DEGREES BASED ON
COOL NORTHERLY WINDS...PARTLY SUNNY SKIES...AND RELATIVELY COOL
850MB TEMPERATURES FOR THE FIRST PART OF JUNE. FOR WEDNESDAY
NIGHT...HIGH PRESSURE WILL BUILD INTO THE REGION...BRINGING A MOSTLY
CLEAR SKY AND LIGHT WINDS. THINK TEMPERATURES OVER THE NORTH WILL
FALL INTO THE 35 TO 40 DEGREE...SO WILL MENTION SCATTERED FROST
AFTER MIDNIGHT. HIGH PRESSURE IS SLOW TO EXIT THE REGION ON
THURSDAY...BUT WITH ABUNDANT SUNSHINE TEMPERATURES SHOULD REBOUND
BACK INTO THE 60S. DID TRIM A DEGREE OR TWO OFF CURRENT HIGHS IN
THE GRIDS DUE TO COOL START AND SLOWLY PASSAGE OF THE HIGH. FOR
THURSDAY NIGHT...IT WILL BE COOL AGAIN...BUT NOT AS COOL WEDNESDAY
NIGHT AS SOME INCREASE IN CLOUDS IS EXPECTED AND SOUTHERLY FLOW
RETURNS. DID DELAY THE ONSET OF PRECIPITATION UNTIL SATURDAY
PER COORDINATION WITH SURROUNDING OFFICES...AND CONTINUED THE CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE WEEKEND.
THE GOOD NEWS IS TEMPERATURES SHOULD RETURN CLOSER TO NORMAL BY THE
WEEKEND...BUT CLOUD COVER AND RAIN MAY ALTER TEMPERATURES DOWNWARD
DEPENDING ON FRONTAL POSITION AND SURFACE WIND TRAJECTORIES. WILL
REMAIN OPTIMISTIC FOR NOW.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KURIMSKI/ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 31, 10:45 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON MAY 31 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER ALL OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. LOW PRESSURE
WILL MOVE NORTH OF THE REGION THIS AFTERNOON AND THIS EVENING. THIS WILL
CLEAR OUT SOME OF THE CLOUDS SOUTH OF THE LOW AND AID IN THE
DESTABILIZATION OF THE ATMOSPHERE. THERE IS A SLIGHT CHANCE THAT A FEW
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE COULD BE SOME THUNDERSTORMS TUESDAY AND AGAIN TOWARDS THE END OF
THE WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND THIS EVENING.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Manitowoc

When
June 1, 12:00 AM CST to June 2, 11:31 PM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410969.